Q. Your column saved my life (or at least made it worth living again). I have been in lisinopril hell for over three months.

My insurance company switched me from Micardis, a blood pressure medicine that had no side effects, to lisinopril. They gave me six months free. If I had not agreed to switch, I would have had to pay $100 a month for the Micardis.

Almost immediately, I became incapacitated with a violent cough. It made me choke, gag and vomit, and even lose my bladder control.

At first I thought I had caught the flu. A doctor then diagnosed a sinus infection. Antibiotics didn’t help. I went back to my doctor, who dismissed my symptoms by sending me to an allergist.

The allergist had me fill out a lengthy history in which I mentioned the lisinopril, but he did not make the connection either. Instead he put me through a series of very expensive breathing tests and gave me breathing medicines (also expensive). Needless to say, none of this worked.

I was becoming depressed because the cough was interfering with my sleep, work and social life. Then my neighbor showed me your column about lisinopril cough. I stopped the drug and have completely recovered.

A. We are so pleased you are better, but we never want anyone to stop blood pressure medicine on her own. You’re right that your doctors should have realized that cough is a side effect of ACE inhibitors like benazepril, enalapril, lisinopril and ramipril. Many other blood pressure medications do not have cough as a side effect.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. petra m.
    Reply

    I have lung fibrosis. I had a blood pressure attack and was given lisinopril. My blood pressure was ‘fixed’ …but after 6 months I began to cough. I had heard about ‘lisinopril cough’ and asked my Dr. to change me to something else. He said ‘it couldn’t be the medicine…and was probably my lungs.’ I limped along coughing all night and planning to get my affairs in order.
    I went back to the Dr. and insisted on another drug. He prescribed catapres; however, he didn’t seem to ‘know’ what he was doing… I filled the prescription and began taking it…. it’s been THREE DAYS and I feel like I have a new lease on life. My chest expands and the cough is almost gone!! (I guess it can take a couple of weeks).
    Here’s what I know: Lisinopril does lower blood pressure… but there are other drugs out there. Don’t be ‘fooled’ into thinking it’s ‘not’ lisinopril if you develop a wracking, painful cough-even though you’ve been taking lisinopril for a few months (one lady developed it after two years).

  2. SK
    Reply

    I was taking Avapro for years and doctor changed me to Lisinporil due to the cost being much cheaper.
    I have been taking Lisinporil now for several years and have a cough, but not severe at all. I cough infrequently throughout the day.
    slight coughing. No chocking, vomiting or other things your writers have written.
    Do you think I should change back to Avapro? It is much more money..
    but if I would benefit, I would change. I take my medication Lisinporil and Simvastin at night .
    Appreciate it if you would send me your opinion.
    Shirley K.

  3. Helen
    Reply

    Most Drs. seem to be adamant about denying the side effects of drugs while thousands of patients document them. We decided a severe bout with vomiting, diarrhea and weakness after taking 10 mg of Zestril was just coincidence but the Dr. stopped it anyway. Difficulty with an ARB prompted a retry with 20 mg of generic Vasotec, another ACE.
    Vomiting, diarrhea, weakness so severe that a trip to the emergency room and hospitalization for 3 days was the result. The ER Dr. insisted that it could not be the drug. $75,000 of every scope, CT, blood tests etc that they could think of resulted in mild acites and slightly enlarged liver diagnosis with bladder infection.
    Three weeks later a followup CT with contrast indicated normal liver and no acites. In the end they figured out nothing so we feel it had to be an unusual reaction to the drug.

  4. Kathryn
    Reply

    My husband was put on Lisinopril, Metoprolol Succinate, and aspirin daily even though he has never had high blood pressure. He has a mild and infrequent cough which he does not consider a problem. He has developed swelling in the right foot and what appears to be a raised blood vessel on top of the foot. Soaking in Epsom salts and keeping the foot elevated helps, but when resuming normal activities, or simply sitting and reading without his foot elevated, the swelling, redness, and discomfort returns. I think it is a side-effect of the Lisinopril, but find no comments on your site that this can be a side effect.
    Thank you for your reply.

  5. gardner
    Reply

    I started taking Lisinopril a month ago. the cough started right away, but I thought it was a bad cold. I continued with the meds for two weeks until my next doctors appointment. He took me off of them and put me on Benicar, which works great for my high blood pressure, but the cough remains. I read all of the comments about how long it takes to stop the cough and I wonder how in the world I will survive. This cough is horrible. I stay up all night, cough at work all day, and I am a bear to live with. Is there not anything that can make this cough stop sooner?

  6. sl
    Reply

    Karen said all that needs to be said about lisinopril & all “pril” rx’s. My husband developed a persistent cough after his heart valve replacement & being placed on this rx… I saw the People’s Pharm question & immediately called his cardiologist… they changed his med immediately & his cough dissipated after a few days. I have a friend that was just prescribed this drug & wanted her to know everything about it since she already had a cough (from sinus, etc) so I am forwarding her all the PP info on the “pril” meds.

  7. Gail D.
    Reply

    I watch Dr. Oz every day, and he recommended that people take their cholesterol and high blood pressure medications at night because your blood pressure goes up at night and in the early morning and that is when most heart attacks occur, so I did that. I was taking 5mg. Lisinipril. But when I went to my gynecologist one late afternoon in November my blood pressure was up to 158/90.
    I was very upset, and assumed that since I was taking my blood pressure medications at night it wasn’t keeping my blood pressure low enough for 24 hours, or my blood pressure was slowly trending upward. I called my internist and asked if I could double the dose, and the nurse said I should come in the next day to have my bp checked, which I did. It was again in the same high range. The nurse waited about 3 minutes and took my bp again and it was in the 142/85 range, so she tried to get me to leave. I said I wanted to see the doctor.
    She spoke to the doctor and he said that if I want to see him I will have to wait almost 2 hours for a later appointment. I said I would. I told the doctor, not my doctor, that I was concerned about my higher bp numbers, and that Dr. Oz says optimal bp is 115/79, and I didn’t see what it would hurt for me to try to either double my dose or try another medication. He said that their is no evidence that keeping one’s bp that low does any good. I asked, “What would it hurt to try?” He allowed me to take a double dose, and instructed me that if I start to feel faint or dizzy I would know that my bp has gone too low, and to discontinue the double dose.
    What I did was, I started cutting my pills in half, and took 1/2 in the morning and the second half last thing at night, and I have had no ill effects, and since I don’t want to obsess about my bp, I have not taken my bp since then, which was the week before Christmas, but I feel certain that my bp is lower.
    The reason I decided to take my bp meds in two doses was because of all of the horror stories I have heard about side effects of lisinopril so I am trying to avoid those, and keep my levels even for 24 hours.

  8. Beverly
    Reply

    Rogers, I would contact the office manager and tell her to get your medical records ready because you feel that your Dr. is no longer competent to provide medical care. She will try to B.S. you and say that you have to pay for the records. Be persistent. If necessary, get a lawyer to write a letter compelling the Dr. to surrender the records.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.